Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 203, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2017, 9:28 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2017, 9:28 PM MDT (03:28 UTC)
- Expired
- Jul 7, 2017, 10:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greeley County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2416 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
395
WUUS53 KGLD 080328
SVRGLD
KSC071-203-080400-
/O.NEW.KGLD.SV.W.0203.170708T0328Z-170708T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
928 PM MDT FRI JUL 7 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northwestern Wichita County in west central Kansas...
Northeastern Greeley County in west central Kansas...
* Until 1000 PM MDT/1100 PM CDT/
* At 928 PM MDT/1028 PM CDT/, a severe thunderstorm was located 13
miles northwest of Leoti, moving south at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Selkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10167 3870 10141 3846 10138 3846 10168
TIME...MOT...LOC 0328Z 357DEG 27KT 3861 10155
HAIL...1.00IN
WIND...60MPH
$$
DLF2 follow-up statements
807
WWUS53 KGLD 080344
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
944 PM MDT FRI JUL 7 2017
KSC071-203-080400-
/O.CON.KGLD.SV.W.0203.000000T0000Z-170708T0400Z/
Wichita KS-Greeley KS-
944 PM MDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM
MDT/1100 PM CDT/ FOR NORTHWESTERN WICHITA AND NORTHEASTERN GREELEY
COUNTIES...
At 944 PM MDT/1044 PM CDT/, a severe thunderstorm was located 9 miles
west of Leoti, moving south at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Selkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10167 3870 10141 3846 10138 3846 10168
TIME...MOT...LOC 0344Z 357DEG 27KT 3849 10154
HAIL...1.00IN
WIND...60MPH
$$
DLF085
WWUS53 KGLD 080357
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
957 PM MDT FRI JUL 7 2017
KSC071-203-080407-
/O.EXP.KGLD.SV.W.0203.000000T0000Z-170708T0400Z/
Wichita KS-Greeley KS-
957 PM MDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WICHITA AND
NORTHEASTERN GREELEY COUNTIES WILL EXPIRE AT 1000 PM MDT/1100 PM
CDT/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3870 10167 3870 10141 3846 10138 3846 10168
TIME...MOT...LOC 0357Z 357DEG 27KT 3840 10153
$$
DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 5:37 PM MDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 7, 5:37 PM MDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Goodland KS 537 PM MDT Fri Jul 7 2017 .SHORT TERM...(This evening through Saturday) Issued at 215 PM MDT Fri Jul 7 2017 Upper ridge centered over the Four Corners will steer shortwave energy southeastward across the High Plains. Convection already developing along the Palmer Divide this afternoon will continue to develop eastward along a mesoscale boundary apparent on KFTG radar, then move southeast across the local area tonight with the mean flow. Environment, at least early, will be moderately unstable with deep layer shear 30-35kts. Models have pushed back timing a bit and may not arrive in northwest Kansas until later in the evening. SBCape will be waning and CIN increasing by that time and storms may become elevated. As a result, wind and hail threat may be limited to northeast Colorado early in the evening, with more of a heavy rain threat later in the evening and overnight as storms move east into precipitable water values of around 1.00-1.50 inches. Best precipitation chances will be south of Interstate 70. Upper pattern changes little for Saturday with the Four Corners ridge dominant and weak shortwave energy rotating around it through the central Plains. Surface pattern will be messy and dependent on effects of overnight convection, but still looks to be mainly easterly low level upslope with the frontal boundary near or just south. Convective allowing models favor northern part of the area for afternoon storms while global models show scattered storms developing just about everywhere. There will be weak to moderate instability and deep layer shear at around 20-30kts. SPC has the local area in a marginal risk which seems appropriate given all of the uncertainties. Temperatures will be similar to today, mainly in the lower 90s. .LONG TERM...(Saturday night through Friday) Issued at 150 PM MDT Fri Jul 7 2017 Hot temperatures will dominate the extended period with chances for precipitation. The region will be under a perpetual ridge, with a transition between being on the eastern side of the ridge (bringing in northwest flow aloft) or being directly under the ridge. Tuesday is the only day where the upper level flow flattens out briefly. What causes precipitation chances through the majority of the period will be shortwaves that move over the region. Along with hot temperatures and instabilty storms will be possible. This set up is variable though, chances for precipitation are strong but timing and location will vary and will need to be adjusted as each day approaches. Ridging will create hot temperatures during the period. Monday and Tuesday are currently forecast to be the hottest with some locations reaching the low 100s. The remainder of the days will be in the mid to upper 90s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 537 PM MDT Fri Jul 7 2017 VFR conditions should prevail through the TAF period at KGLD and KMCK, though brief 3-6sm vis could be possible if stronger thunderstorm or shower impacts either terminal. Currently best chance of showers/thunderstorms is at KGLD with activity in eastern CO expected to expand eastward early this evening then transition along/south of I-70 in Kansas. In addition to the activity models show just south of the Nebraska state line late this evening, a smaller area of showers/thunderstorms over western Nebraska may drop south towards KMCK (only a few models are supporting this). I adjusted timing based on current confidence/timing. Prevailing winds will remain below 12kt through the TAF period. The exception would be if thunderstorm activity is able to produce stronger winds that could impact the terminals (not confident enough to include yet). && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...CLT AVIATION...DR
Hazardous weather outlook, Jul 7, 10:45 AM MDT, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1045 AM MDT Fri Jul 7 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1045 AM MDT Fri Jul 7 2017 /1145 AM CDT Fri Jul 7 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will develop in northeast Colorado later this afternoon or early evening and then move across the remainder of the area tonight. A few severe storms are possible mainly this evening with large hail and damaging winds, then locally heavy rainfall and possible flash flooding through the remainder of the night. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... From Saturday morning into the evening hours a few severe thunderstorms will be possible across the entire area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 7, 7:12 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 13 NNW LEVANT 39.54N 101.31W
07/07/2017 E1.50 INCH THOMAS KS TRAINED SPOTTER
&&
TLYNCHLocal storm report, Jul 7, 7:38 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM FUNNEL CLOUD 7 N BREWSTER 39.46N 101.40W
07/07/2017 SHERMAN KS TRAINED SPOTTER
SEVERAL REPORTS OF A SMALL FUNNEL CLOUD ABOUT ONE THIRD
OF THE WAY TO THE GROUND.
&&
TLYNCHLocal storm report, Jul 7, 7:49 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 2 S BREWSTER 39.34N 101.37W
07/07/2017 E2.50 INCH THOMAS KS PUBLIC
&&
TLYNCHLocal storm report, Jul 7, 7:50 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM MDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND GST 2 SW BREWSTER 39.34N 101.40W
07/07/2017 E60.00 MPH SHERMAN KS TRAINED SPOTTER
SPOTTER ESTIMATED WINDS WERE AT LEAST 60 MPH.
0747 PM HAIL 2 SW BREWSTER 39.34N 101.40W
07/07/2017 E1.75 INCH SHERMAN KS TRAINED SPOTTER
&&
DRSpecial weather statement, Jul 7, 8:26 PM MDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Goodland KS 826 PM MDT FRI JUL 7 2017 KSZ027-080300- Wallace KS- 826 PM MDT FRI JUL 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WALLACE COUNTY UNTIL 900 PM MDT... At 825 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Weskan, or 16 miles west of Sharon Springs, moving southeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Weskan. LAT...LON 3884 10205 3897 10204 3892 10183 3878 10197 TIME...MOT...LOC 0225Z 310DEG 11KT 3891 10205 DLF
Local storm report, Jul 7, 9:03 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
903 PM MDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL 9 SW WINONA 38.97N 101.36W
07/07/2017 E1.25 INCH LOGAN KS STORM CHASER
HAIL COVERED THE ROAD. REPORTS OF VEHICLE SLIDE OFFS.
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:02 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 43 min |
| Jul 7, 6:37 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 37 min |
| Jul 7, 7:01 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 44 min |
| Jul 7, 7:36 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 39 min |
| Jul 7, 8:16 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 44 min |
| Jul 7, 8:26 PM MDT | Special Weather Statement | GLD | Wallace | 34 min |
| Jul 7, 8:51 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 29 min |
| Jul 7, 9:04 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 26 min |
| Jul 7, 9:59 PM MDT | Special Weather Statement | GLD | Wichita | 46 min |
| Jul 8, 3:44 PM MDT | Special Weather Statement | GLD | Rawlins | 16 min |
| Jul 8, 4:49 PM MDT | Special Weather Statement | GLD | Thomas | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.